Alert archive / California / Small Craft Advisories in 2023
Small Craft Advisory 21, NWS Los Angeles, CA
NWS Los Angeles, CA issued this small craft advisory at Feb 9, 2023, 2:53 AM PST. It took effect at Feb 9, 2023, 9:00 AM PST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2023, 2:53 AM PST (10:53 UTC)
- In effect from
- Feb 9, 2023, 9:00 AM PST
- Expired
- Feb 9, 2023, 2:02 PM PST
- In force
- 5 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
271 WHUS76 KLOX 091053 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 253 AM PST Thu Feb 9 2023 PZZ650-655-091900- /O.NEW.KLOX.SC.Y.0021.230209T1700Z-230210T0100Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands- 253 AM PST Thu Feb 9 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM PST THIS AFTERNOON... * WHAT...Hazardous wind and sea conditions. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island and Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands. * WHEN...From 9 AM this morning to 5 PM PST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
415 WHUS76 KLOX 091600 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 800 AM PST Thu Feb 9 2023 PZZ650-655-100000- /O.CON.KLOX.SC.Y.0021.230209T1700Z-230210T0100Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands- 800 AM PST Thu Feb 9 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WHAT...Hazardous sea conditions. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island and Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands. * WHEN...Until 5 PM PST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
323 WHUS76 KLOX 092202 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 202 PM PST Thu Feb 9 2023 PZZ650-100615- /O.CAN.KLOX.SC.Y.0021.000000T0000Z-230210T0100Z/ /O.NEW.KLOX.SC.Y.0022.230210T1100Z-230210T2300Z/ /O.NEW.KLOX.GL.A.0008.230211T1100Z-230212T0200Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- 202 PM PST Thu Feb 9 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM PST FRIDAY... ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and combined seas 7 to 11 ft possible when conditions are worst. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island. * WHEN...For the Small Craft Advisory, from 3 AM to 3 PM PST Friday. For the Gale Watch, from late Friday night through Saturday afternoon. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$ PZZ655-100615- /O.CAN.KLOX.SC.Y.0021.000000T0000Z-230210T0100Z/ /O.NEW.KLOX.SC.Y.0022.230210T1100Z-230210T2300Z/ /O.NEW.KLOX.GL.A.0008.230211T1400Z-230212T0200Z/ Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands- 202 PM PST Thu Feb 9 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM PST FRIDAY... ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...West winds 15 to 25 kt with gusts up to 40 kt and combined seas 9 to 14 ft possible when conditions are worst. * WHERE...Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands. * WHEN...For the Small Craft Advisory, from 3 AM to 3 PM PST Friday. For the Gale Watch, from Saturday morning through Saturday afternoon. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$ PZZ673-676-100615- /O.NEW.KLOX.GL.A.0008.230211T0200Z-230212T0200Z/ Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 202 PM PST Thu Feb 9 2023 ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and combined seas 12 to 17 ft possible when conditions are worst. * WHERE...Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands and Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands. * WHEN...From Friday evening through Saturday afternoon. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$ PZZ670-100615- /O.NEW.KLOX.GL.A.0008.230211T1400Z-230212T0200Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- 202 PM PST Thu Feb 9 2023 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and combined seas 14 to 19 ft possible when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 9:49 PM PST, 5 hours 4 minutes earlier.
Area forecast discussion, Feb 8, 9:49 PM PST, 5 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Los Angeles/Oxnard CA 949 PM PST Wed Feb 8 2023 .SYNOPSIS...08/747 PM. Offshore flow is expected each morning and night through Friday, bringing breezy conditions to portions of the region. Temperatures will be unseasonably warm through Friday before a weak and cold storm system moves over the area this weekend. There is a chance of minimal accumulations of rain and mountain snow this weekend along with gusty winds. Cool and breezy weather will continue into next week. && .SHORT TERM (WED-SAT)...08/747 PM. ***UPDATE*** Weak northerly winds will increase over the area and shift to the northeast later tonight into early Thursday, strongest over the wind-prone areas of L.A. and Ventura Counties. The increasing offshore winds are a response to surface high pressure building over Nevada tonight into early Thursday, as a ridge aloft moves gradually eastward from the West Coast through Friday. Winds will be borderline Advisory-level, so there is a possibility that a wind advisory will be issued for gusts to 35 mph over the coast and valleys, and to 45 mph over the mountains. In addition to the gusty northeast winds, warming temperatures are expected through Friday, peaking on Thursday. Highs away from the coast, and west of the mountains, are expected to be in the mid 70s to lower 80s Thursday afternoon. Clear skies are expected tonight and Thursday, and likely through Friday. ***From Previous Discussion*** Offshore flow increases again Thursday as surface high pressure builds over Nevada following the passage of a trough through the Great Basin. Latest hi res models continue to suggest a very borderline advisory level wind event, with most of the low end advisory winds in remote locations with minimal impacts. For this reason will refrain from issuing any advisories at this time. Likely the most notable weather tomorrow will be the warm temps with highs reaching the low to mid 80s in the LA/Ventura Valleys, near 80 for inland coastal areas south of Pt Conception, and mid to upper 70s along the Central Coast. All these are at least 5-10 degrees above normal, but still several degrees short of daily records. Models indicate offshore gradients strengthening Friday morning but with little upper support. And with an upper low rapidly approaching the shift to onshore should occur quickly during the day. Overall another warm day but likely a degree or two cooler for most areas. Santa Ana winds should be similar in strength and areal coverage as Thursday, so once again a borderline advisory level event but mostly in the mountains and other remote areas of LA/Ventura Counties. Deterministic models and ensembles have been remarkably consistent with the track and strength of a cold upper low dropping into California. As such the forecast for the weekend remains largely unchanged. With the upper low moving very close to overhead between Saturday morning and Saturday evening there is at least a chance of showers just about anywhere. However, this system is extremely moisture starved with PW's around .4". So while showers are a good bet during that period, not all areas will get rain and many of those that do will struggle to even get .01 out of them. So rain chances remain on the lower side but still 10-20% above NBM which struggles in these light showery patterns. Likely the most noticeable weather will be the drastic downswing in temperatures which will fall from the 80s Thu/Fri to the upper 50s to low 60s Saturday. With this being a colder system snow levels will drop quite low, roughly 3500-4000 feet, though again not a lot of moisture to work with and likely minimal if any accumulations. Still, will have to monitor the situation for possible impacts over the lower mountain passes, including Interstate 5 over the Grapevine. Winds will also get quite breezy Saturday, especially on the coast and over the coastal waters where gusts to 30 mph or higher are likely. .LONG TERM (SUN-WED)...08/149 PM. The upper low exits to the south Saturday night into early Sunday. With the exception of the north facing slopes clouds and showers should be exiting as well with clearing skies and locally breezy north winds through Monday in the mountains and below some passes and canyons. Otherwise dry and slightly warmer with highs close to 70 away from the immediate coast and mountains. The next system for Tuesday and Tuesday night has shifted farther east on most of the ensemble solutions. However, there is a strong 140-150kt upper jet behind it that will likely result in some gusty northerly winds through the mountains and possibly into some of the valleys Wednesday. Also something to watch for is the possibilty of some light snow on the Grapevine Tuesday night into early Wednesday. Around half of the solutions show light amounts on the north facing slopes with snow levels falling to around 3000 feet. Temps Tue and Wed will cool by several degrees. && .AVIATION...09/0546Z. At 0350Z at KLAX the marine layer was 300 ft deep, the top of the inversion was 1400 feet with a temperature of 22 degrees Celsius. High confidence in TAF package, except there is a 20% chance of LIFR vis at KPRB from 12Z to 18Z. KLAX...High confidence in TAF. High confidence that any easterly wind component will be under 5 kts. KBUR...High confidence in TAF. && .MARINE...08/852 PM. Moderate to high confidence in the current forecast. High confidence that winds and seas remaining below Small Craft Adviosry (SCA) through Thursday morning. Starting Thursday through Friday there is a 30-40% chance of SCA level NE winds due to a Santa Ana wind offshore flow event in the nearshore waters from Point Mugu to Santa Monica. Elsewhere will remain below SCA until Thursday night. Friday through Saturday night a cutoff low moving down the coastline will bring SCA level Northwest winds to the Outer waters, with a 40% chance of widespread GALE force winds. Sunday into Monday in the Outer Waters there is a 60% chance that winds and seas will persist above SCA levels and high confidence that Inner Waters south of Point Conception the fall below SCA levels. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MW/Smith AVIATION...Schoenfeld/Stewart MARINE...Schoenfeld/Stewart SYNOPSIS...KL weather.gov/losangeles Experimental Graphical Hazardous Weather Outlook at: https://www.weather.gov/erh/ghwo?wfo=lox
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 2:15 AM PST | Wind Advisory | LOX | Los Angeles, San Luis Obispo, Ventura | 34 hr |
| Feb 9, 2:02 PM PST | Gale Watch | LOX | 14 hr | |
| Feb 9, 2:02 PM PST | Small Craft Advisory | LOX | 6 hr |
Nearby
Small Craft Advisories in California, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.